3

votes

Paleo Diet & Lithium

Answered on August 19, 2014
Created November 24, 2011 at 4:34 AM

I have bipolar and take 900mg of lithium (extended release version) a day. I've noticed that in my transition to paleo eating, my lithium side effects are much stronger: feeling spacey, twitching, mild tremors, diarrhea, and the usual fun. I've tried increasing my water intake and salting my food but I'm not sure what else to do.

Anyone else out there paleo and on lithium and have tips for the adjustments?

Thank you.

A141571ee2453db572c9d3222657bf6b

(756)

on November 26, 2011
at 02:58 AM

I certainly don't advise flipping a coin. I am basing my suggestion off your report. side effects often are more severe when the drug in question is not being metabolized for whatever is the intended function, meaning the need is less than the dose. in some people this can mean a different medication is necessary to suit individual chemistry. however if as in your case a dose previously was effective and modifying diet produced a change, that says that the drug was correcting for a dietary problem. good doctors (and psychiatrists) are happy to help their patients titrate down their dose.

49f19b12e797766eb63e19c58fbcacac

(15)

on November 26, 2011
at 01:39 AM

For the most part, lithobid does not give me many side effects unless my salt intake or water intake changes, which is I think what is happening with the switch to less processed food. Lithobid has been a much milder experience for me than Abilify or Neurontin was ... lithium so far has been a great drug for me and in my times when I think I can control my BP without it, I stop taking it, and feel a very marked difference. I would like to stop taking it eventually, but not right now.

49f19b12e797766eb63e19c58fbcacac

(15)

on November 26, 2011
at 01:36 AM

I actually very slowly (over the course of 9 months) got up to 900mg. Eventually, I would like to wean off, but it is not currently something i am willing to leave up to chance. I am familiar with Dr. Hyman's work, but I haven't read that particular book. I'll look into it. Thanks.

A141571ee2453db572c9d3222657bf6b

(756)

on November 24, 2011
at 05:47 PM

Ultra- is actually a series of books based on their private clinic work. basically paleo - whole foods, organic, eliminating gluten (allowing for challenging later), sugar, all industrial and processed foods. but he argues that carbohydrates are vital for brain health and claims animal fat is inherently inflammatory with excess animal protein being problematic (citing the China Study). he concedes that grass fed sources are superior but fails to draw the connection that industrial methods are the problem rather than anything inherent to the animal foods themselves.

D89511137c1849427593b3ef172578cb

(395)

on November 24, 2011
at 03:04 PM

What kinds of foods does he recommends this Ultramind guy (great name for marketing purposes...)

77877f762c40637911396daa19b53094

(78467)

on November 24, 2011
at 10:51 AM

About two years ago a friend couple who do a tremendous amount of travel mentioned how friendly and upbeat people in El Paso were. I stored away the info until last year when I read about how certain Texas counties had so much less violent crime/suicide than other Texas counties. All tied to Lithium levels in the water supply.My friends had no idea about the study when I asked them about it. The good feelings were obviously quite palpable.

  • 49f19b12e797766eb63e19c58fbcacac

    asked by

    (15)
  • Views
    2.6K
  • Last Activity
    1282D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

2 Answers

3
A141571ee2453db572c9d3222657bf6b

(756)

on November 24, 2011
at 02:36 PM

your bipolar may in fact be of dietary origin - neurological or mood disorder is more often a symptom rather than a disease. gluten intolerance, blood sugar dysregulation, omega-3 deficiency, B-vitamin deficiency, any number of toxins, alcohol or drug use (including cannabis), or any combination of these and who knows what else. the increase in side effects could be an indication of your decreased need for the drug. I encourage speaking with your provider about reducing your dose. eventually you may be able to wean completely off.

I've struggled with bipolar intermittently since I was a teenager. it got to the point that I was unable to work and rapidly cycling from intense anxiety and mania to almost suicidal. I tried the drugs, but hated the side effects and am too fond of my liver. it wasn't until I cut out all the sugar and grains, and quit smoking pot, while significantly increasing my dietary fat that the mood swings stopped. now the only time I have mood issues is when I consume alcohol, gluten, or MSG.

I recently read a book I believe will be helpful. the author pushes a plant-based diet and cites things like the China Study, but I just tolerated those parts. the rest of the info is great. it's the UltraMind Solution by Mark Hyman, MD. you should be able to find it at your library.

A141571ee2453db572c9d3222657bf6b

(756)

on November 24, 2011
at 05:47 PM

Ultra- is actually a series of books based on their private clinic work. basically paleo - whole foods, organic, eliminating gluten (allowing for challenging later), sugar, all industrial and processed foods. but he argues that carbohydrates are vital for brain health and claims animal fat is inherently inflammatory with excess animal protein being problematic (citing the China Study). he concedes that grass fed sources are superior but fails to draw the connection that industrial methods are the problem rather than anything inherent to the animal foods themselves.

49f19b12e797766eb63e19c58fbcacac

(15)

on November 26, 2011
at 01:36 AM

I actually very slowly (over the course of 9 months) got up to 900mg. Eventually, I would like to wean off, but it is not currently something i am willing to leave up to chance. I am familiar with Dr. Hyman's work, but I haven't read that particular book. I'll look into it. Thanks.

D89511137c1849427593b3ef172578cb

(395)

on November 24, 2011
at 03:04 PM

What kinds of foods does he recommends this Ultramind guy (great name for marketing purposes...)

A141571ee2453db572c9d3222657bf6b

(756)

on November 26, 2011
at 02:58 AM

I certainly don't advise flipping a coin. I am basing my suggestion off your report. side effects often are more severe when the drug in question is not being metabolized for whatever is the intended function, meaning the need is less than the dose. in some people this can mean a different medication is necessary to suit individual chemistry. however if as in your case a dose previously was effective and modifying diet produced a change, that says that the drug was correcting for a dietary problem. good doctors (and psychiatrists) are happy to help their patients titrate down their dose.

3
77877f762c40637911396daa19b53094

(78467)

on November 24, 2011
at 10:40 AM

Investigate lithium oratate sold in health food stores.It absorbs so much better then the RX kind.Much fewer side effects ,if any . The difference between CAFO beef and grass fed. good luck. Report back. I love to talk Lithium. Its such a taboo subject.Western medicine has done its usual hachet job on a simple mineral deficiency in the soil/water supply. Google: El Paso and its high lithium water.

77877f762c40637911396daa19b53094

(78467)

on November 24, 2011
at 10:51 AM

About two years ago a friend couple who do a tremendous amount of travel mentioned how friendly and upbeat people in El Paso were. I stored away the info until last year when I read about how certain Texas counties had so much less violent crime/suicide than other Texas counties. All tied to Lithium levels in the water supply.My friends had no idea about the study when I asked them about it. The good feelings were obviously quite palpable.

49f19b12e797766eb63e19c58fbcacac

(15)

on November 26, 2011
at 01:39 AM

For the most part, lithobid does not give me many side effects unless my salt intake or water intake changes, which is I think what is happening with the switch to less processed food. Lithobid has been a much milder experience for me than Abilify or Neurontin was ... lithium so far has been a great drug for me and in my times when I think I can control my BP without it, I stop taking it, and feel a very marked difference. I would like to stop taking it eventually, but not right now.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!